Spherical cap bubbles with a toroidal bubbly wake

Landel, J. R. and Cossu, C. and Caulfield, C. P. (2008) Spherical cap bubbles with a toroidal bubbly wake. Physics of Fluids, 20 (12). p. 122101. ISSN 10706631 DOI 10.1063/1.3026747

[img] PDF
PhysFluids_20_122101.pdf
Restricted to Registered users only

Download (258kB)
Official URL: http://dx.doi.org/10.1063/1.3026747

Abstract

The prediction of the rise speed of large buoyant bubbles is a fundamental fluid mechanics problem relevant to a number of applications ranging from carbon sequestration technology to chemical engineering or astrophysics. Single large bubbles typically have a spherical cap shape with bubbles of larger volume rising faster than the ones of smaller volume. However, except in well-controlled experiments, the released gas splits into a leading cap bubble, followed by a crown of satellite bubbles that can contain up to 50% of the total volume of gas. We find that in this case the satellite bubbles rearrange in a characteristic toroidal crown and the leading bubble takes a lenticular shape. The rise speeds of these multipart bubble systems and the ratios of the torus radii to the leading cap curvature radii are quite constant and predictable in the mean and are furthermore independent of the gas partitioning between the leading lenticular bubble and the crown of satellite bubbles. We also find that this multipart bubble system rises slightly faster than a single cap bubble with the same total injected volume of gas.

Item Type: Article
Uncontrolled Keywords: BPI
Subjects: 99 - Other
Divisions: 99 - Other
Journal or Publication Title: Physics of Fluids
Volume: 20
Page Range: p. 122101
Identification Number: 10.1063/1.3026747
Depositing User: Sarah Humbert
Date Deposited: 21 Jul 2010 20:43
Last Modified: 23 Jul 2013 09:57
URI: http://eprints.esc.cam.ac.uk/id/eprint/1496

Actions (login required)

View Item View Item

About cookies